Hail, Pope
- When
- July 19, 3:25 PM CST to 3:30 PM CST
- Where
- Pope County, 2.13 mi SSW of Starbuck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -95.530
Several supercell thunderstorms developed across the region and produce widespread hail, with occasional strong wind gusts and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several supercell thunderstorms developed across the region and produce widespread hail, with occasional strong wind gusts and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:47 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 347 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Jul 19 2023 KEY MESSAGES: - Through this evening scattered thunderstorms are likely, with severe thunderstorms possible. Main threat is large hail. - A slow warming trend will be seen Friday into next week. The threat for excessive heat next week remains, although intensity and timing of the most intense heat have low confidence. As of 2pm, we've seen two areas of convection develop, one to our north and one to our southwest. The convection from Brainerd north is occurring out ahead of a strong shortwave over eastern NoDak that shows up well on satellite. The activity over southeast SoDak has developed on the northern gradient of a pocket of very unstable air, with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell. This CAPE gradient angles southeast into northwest Iowa, so the bulk of this activity will stay largely southwest of the MPX area. So what do we have? Well, both low level and mid level water vapor imagery shows a wedge of dry air between the northern shortwave and southern instability, which is conveniently placed right over the MPX area. In fact, with the help of downsloping winds, we've seen Canby and Madison actually mix up into this drier air, where Madison saw its temperature jump to 93 with the dewpoint drop to 46. For us, the main question is how far south into southern MN does convection build along the cold front that is crossing into MN from SoDak. Once storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of 55 kts will support some spin with storms. Because of the expected supercell storm mode, large hail is the main threat. But the veered low level winds and dewpoint depressions around 20 degrees F make for a very low tornado threat. Behind this cold front, we'll see highs tomorrow get chopped back to the 70s/low 80s, but after that, a gradual warming trend ensues that goes into next week. That warming trend will be the result of the heatwave current baking the southern Plains into the desert southwest starting to spread across the Plains. We continue to live in a land of uncertainty with the heat next week and the big sticking point is the strength of the persistent troughing near Hudson Bay. This trough is acting as a buffer to the northeast expansion of the heat. We'll see temperatures near normal through the weekend, when low level winds will be out of the W to NW. But on Monday, the NBM flips those winds over to the south and this is when the heat starts to build in. The NBM, which goes out 10 days (so through next Saturday), shows highs at MSP getting above 90 from Monday through next Saturday. How warm we get though will come down to two things, how strong the influence from that Hudson trough can remain and the potential for convection with weak shortwaves/fronts moving through the northwest flow. There continues to be some impressive high end potential by Wednesday/Thursday next week, with most EPS members showing highs getting into the upper 90s/lower 100s, with dewpoints likely climbing into at least the mid/upper 60s. So the potential remains for us to see a hazardous stretch of heat, assuming we don't get saved by any weak passing cold fronts. As for precipitation chances after today, there are almost daily pops in the evening, tied to a diurnal trend in heating/instability. As we get into next week, the jet stream will be over us or just to our north, so there are plenty of weak shortwaves topping the ridge in the ensembles, which leads to the dull roar in pops from our forecast. At this point, the only wave that has some semblance of agreement in the modeling systems is one for Saturday. Shear/forcing is weak for this wave, so it will be your hit and miss (though let's be honest, it will be mostly miss) garden variety storms. The precipitation outlook for the last week of July through the first week of August is not a good thing to see given the growing drought conditions across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed Jul 19 2023 Biggest change with the TAFs is the delay in convective initiation. This means storms will start farther east than originally forecast, with MSP/RNH/EAU and possibly MKT the only airports in line for possibly seeing TS. Given the forecast we're seeing from HREF members with the scattered nature of storms, for locations with precip mentioned, went with no more than a VCTS. Going into Thursday morning, much of the guidance shows low level moisture increasing as weak cold air advection overspreads the area, resulting in the threat of MVFR cigs. It's a bit uncertain how widespread the low clouds will be in the morning, but enough models are showing it happening to include an MVFR cloud mention at STC/MSP/RNH/EAU. KMSP...The TS potential at MSP early this evening is trending down, but storms are still expected to develop near the Twin Cities metro. Given current expectation, VCTS actually works best to cover the TS chance MSP has at the moment. For the MVFR cigs, there are an awful lot of models dropping cigs down into the 015-025 range 12z-16z Thu, so included that possibility in the TAF. Current thinking is cigs will actually remain pretty clear tonight, but as the sun comes up and mixing begins, we'll quickly develop a stratocu field that will go BKN at an MVFR level pretty quick before scattering out by the afternoon. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. SUN...VFR. Wind WNW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...MPG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jul 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms are possible this afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazard is large hail, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow warming trend will start Thursday through the weekend, with excessive heat possible next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 PM CDT Wed Jul 19 2023
MNZ048-192145-
Pope MN-
407 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of central Pope County
through 445 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cyrus, or 10 miles east of Morris, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Starbuck around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4568 9574 4560 9516 4541 9526 4541 9536
4555 9575 4567 9576
TIME...MOT...LOC 2107Z 287DEG 32KT 4560 9569
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Wed Jul 19 2023
MNZ064-073-192200-
Yellow Medicine MN-Redwood MN-
417 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of central Redwood and
southeastern Yellow Medicine Counties through 500 PM CDT...
At 416 PM CDT, trained weather spotters reported a strong
thunderstorm near Cottonwood, or 10 miles northeast of Marshall,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters reported penny size hail near
Cottonwood.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Echo around 435 PM CDT.
Other locations in the path of this storm include Redwood Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 9520 4460 9513 4439 9514 4448 9560
4462 9561 4463 9563
TIME...MOT...LOC 2116Z 276DEG 38KT 4456 9566
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGThe Minneapolis radar (KMPX), 175 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
12 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.
Six to eight inch diameter tree branches down.
A downburst blew numerous trees down between Silver Lake and Lester Prairie.
A tree fell onto a home and made a hole in the roof.
Decaying thunderstorm caused a large tree to fall on an unoccupied vehicle in the city of Atwater. The photo was relayed by the emergency manager, and time was estimated from radar.
A large tree fell down, and the picture was relayed via social media.
Large tree branches were reported down.
A tree fell down. The image was recieved via social media.
The wind was measured at the Crystal airport.
A tree fell and blocked the road in Willernie.
A photo showed tree branches and a large tree down near Wedgewood Park.
A funnel cloud came over the NWS Twin Cities office, followed by a wind gust of 48 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127246, 1127248, 1127249, 1127250, 1127251, 1127260, 1127263, 1127252, 1127253, 1127254, 1127255, 1127256, 1127257, 1127258, 1127259, 1127264, 1127265, 1127268, 1127269.